Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Choose a random polynomial $P\in\mathbb{Z}[x]$ of degree $n$ and coefficients $\leq n$ and $\geq-n$.

Let $r_1,\ldots,r_n$ be the roots of $P$ and consider $$G=\operatorname{Gal}(\mathbb{Q}(r_1,\ldots,r_n)/\mathbb{Q})$$

What is the probability, as $n\to\infty,$ that $G$ is solvable? (I assume 0.) Who first proved this?

share|cite|improve this question
2  
I remember reading that $G$ was a symmetric group with probability $1$ as $n\rightarrow \infty$. I will try to find a reference. – Alexander Gruber Jan 11 '13 at 18:34
up vote 22 down vote accepted

$G\cong S_n$ with probability $1$ as $n\rightarrow \infty$. This was proven first by

B. L. van der Waerden, Die Seltenheit der Gleichungen mit Affekt, Mathematische Annalen 109:1 (1934), pp. 13–16.

Look at this thread for more references.

share|cite|improve this answer
3  
For further work on this (getting error estimates on how close the probability is to 1 in a large box), look at Theorem 1.6 and the paragraph following it in www.technion.ac.il/~weiss/Distn-v56.pdf. – KCd Jan 11 '13 at 19:40
    
@KCd I cannot find the Weiss reference anymore (not even ~weiss at the technion. Any thoughts? – Igor Rivin Feb 3 '14 at 13:36
    
@IgorRivin: The author is Benjamin Weiss, who is at Bates now. The comment I made above was written about a year ago, and I don't know what "v56" in the URL could mean anymore, but the broken link most likely went to the paper "Probabilistic Galois of p-adic Fields", which appears now in Journal of Number Theory 133 (2013), 1537--1563. See Theorem 2.11 and the paragraph following it. – KCd Feb 3 '14 at 14:46
    
@KCd thanks! I am writing a survey on related matters, so this is helpful... – Igor Rivin Feb 3 '14 at 14:47
2  
Let me put here what Weiss describes in van der Waerden's theorem and some later work. For any positive integer $B$, let $F_{n,B}$ be the set of monic, degree $n$ polynomials in $\mathbf Z[x]$ with all coefficients in $[−B + 1, B]$ and $P_n(B)$ be the proportion of polynomials in $F_{n,B}$ that are irreducible over $\mathbf Q$ and have Galois group $S_n$. Then $1− P_n(B) \ll B^{−c/\log\log B}$ as $B → \infty$, where $c = 1/(6(n-2))$. I guess $n \geq 3$. Later the error bound on $1 - P_n(B)$ was improved to $O((\log B)/\sqrt{B})$ (Gallagher) and $O_t(1/B^{t})$ for any $t < 2-\sqrt{2}$ (Dietmann). – KCd Feb 3 '14 at 14:54

Yes, the probability is zero since it equals the symmetric group with probability one:

If $Q_d(N)$ denotes the set of degree $d$ polynomials with coefficients $|a_i|\le N$ with Galois group not equal to $S_d$, then $$ |Q_d(N)|\ll N^{d-1/2}\log N $$

This bound is sufficient to prove your result. This was proven by Patrick X. Gallagher.

EDIT: Gallagher proved the following stronger result:

$$|Q_d(N)| \ll N^{d-1/2} \log^{1 - \gamma} N$$

where $\gamma \sim (2 \pi d)^{-1/2}$. Source

share|cite|improve this answer
    
Thanks! Do you have a citation? – Charles Jun 23 at 18:36
    
@Charles Let me try and find it. I'll get back to you when I do. – Soke Jun 23 at 19:11
    
Thanks! Mathscinet has 20 references but none of them obvious to me. – Charles Jun 23 at 19:12
1  
@Charles I have updated the answer with an improved bound and a source for that. – Soke Jun 24 at 19:08

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.